Background: Several authors have recently described the development of lithium toxicity after the addition of angiotensin-converting enzyme inhibitors to a stable lithium regimen. This pilot study was designed to systematically investigate the effects of enalapril, an angiotensin-converting enzyme inhibitor, on the serum level of lithium.
Method: In a 26-day outpatient study, nine healthy men took lithium for 10 days, lithium and enalapril for 10 days, and lithium alone again for 6 days. Serum lithium levels were measured while patients were taking lithium alone and while they were taking the lithium/enalapril combination.
Results: There were no statistically significant differences between mean serum lithium level during treatment with lithium alone and during treatment with the lithium/enalapril combination. However, one subject showed a 31% increase in serum lithium level after enalapril was added.
Conclusion: Although no statistically significant differences between mean serum lithium level during treatment either with lithium alone or with lithium/enalapril were found, it is possible that the low dose of enalapril and low serum lithium levels employed for subject safety may have resulted in a type II statistical error. If enalapril doses or initial serum lithium levels were similar to those described in case reports, a significant difference in mean serum lithium levels may have been observed. While a predictable interaction between lithium and enalapril probably does not occur in all patients, factors such as enalapril dose, serum lithium level before addition of enalapril, or the presence of heart disease may make such an interaction more likely. At the levels of lithium and enalapril used in this study, elevated serum lithium concentration does not appear to be a universal event, but physicians must exercise appropriate caution.